Wyoming, 2024

Damaging Winds in Wyoming, August 17, 2024

August 17, 2024 · NWS CYS · 4 events in 1 county or zone

Gusty showers and thunderstorms across much of Carbon County, Wyoming resulted in reported wind gusts of 60 to 70+ mph on the evening of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Gusty showers and thunderstorms across much of Carbon County, Wyoming resulted in reported wind gusts of 60 to 70+ mph on the evening of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 17, 4:38 PM MST, 20 minutes earlier. Its key messages:

  • Hot temperatures will persist through the weekend with widespread daytime highs in the 90s for areas along and east of I-25.
  • Daily chances for showers and thunderstorms will exist across the region over the next several days as several shots of monsoonal moisture ride along the western periphery of the upper level ridge.
Area forecast discussion, Aug 17, 4:38 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
538 PM MDT Sat Aug 17 2024

.KEY MESSAGES...

- Hot temperatures will persist through the weekend with
  widespread daytime highs in the 90s for areas along and east
  of I-25.

- Daily chances for showers and thunderstorms will exist across
  the region over the next several days as several shots of
  monsoonal moisture ride along the western periphery of the
  upper level ridge.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 300 PM MDT Sat Aug 17 2024

Quiet weather today with hot temperatures across most of the
region with readings in the low to mid 90s along and east of
I-25, and mid to upper 80s west of I-25. Visible satellite loop
shows mostly sunny skies with some fair weather cumulus clouds
and intervals of midlevel cloudiness moving to the east.
Satellite also shows the next potent upper level shortwave
moving northeast across Utah this afternoon. Models show this
shortwave continuing to lift northeast into western Wyoming
tonight as some cooler air aloft works it's way into south
central Wyoming. Thankfully, the timing of this shortwave will
be too late in the day to trigger widespread thunderstorm
activity across southeast Wyoming as we lose instability around
sunset. Kept POP below 30 percent across the lower elevations
for scattered showers and high-based thunderstorms. Current CAMs
and high res guidance are showing isolated to widely scattered
coverage at best...mainly west of the I-25 corridor through
midnight tonight. The main concern will be gusty outflow winds
with a few of these cells. Otherwise, should be pretty quiet and
mild tonight.

Weather will be similar on Sunday (compared to today) even as
the upper level shortwave moves east across the area. Current
model timing suggests this feature will be dissipating while
eject east into the central plains just in time for Sunday
afternoon peak heating. The upper level ridge axis is forecast
to quickly restrengthen behind this shortwave with increasing
upper level subsidence through the afternoon. Expect the dry air
and lower lapse rates aloft to suppress most convection through
the afternoon hours. Continued the trend of lowering POP Sunday
afternoon and left probability of thunder below 20 percent for
most locations...with a slight trend upward towards the evening
hours as low level moisture really starts to ramp up.

For Monday, SREF guidance is beginning to show higher
probabilities of low stratus and fog in the morning. Surface
winds are forecast to veer into the east and southeast due to a
stronger than average surface high pressure pushing into the
Great Plains. With increasing low level moisture through the
day, starting to get concerned with the potential for heavy
rainfall and flooding concerns as NAEFS is showing 95th to 99th
percentile PWATs across the eastern plains and even around 90th
percentile for all of central Wyoming. Storm motions look pretty
weak, especially through the mid afternoon hours with winds
aloft increasing a bit into Monday evening. Kept POP around 55
to 75 percent for most of the area for numerous showers and
thunderstorms. May need to watch for strong to severe
thunderstorms, but with the lack of 0-6km shear through much of
the day...confidence is pretty low at this time. Slightly cooler
temperatures are expected on Monday due to increasing cloud
cover and upslope east to southeast winds, but highs should stay
close to average for this time of the year (80s to near 90).

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 210 PM MDT Sat Aug 17 2024

A fairly typical late summer weather pattern will carry us through
most of the long term forecast period. Overall, it looks like a
fairly active monsoon pattern, but with a few break periods in
between days of active monsoon surges.

Picking up on Tuesday, most model guidance shows a break period in
the monsoonal flow. The strong upper level ridge centered over New
Mexico will broaden westward into southern California, which will
deflect the monsoon moisture into the eastern Pacific and instead
draw dry subtropical air into our area. Precipitable water drops to
near or slightly below average for this time of year over our area.
Meanwhile, the shortwave passing through Monday will have passed to
the area, and we will see some subtle synoptic scale subsidence. All
together, this should lead to a hotter and drier day on Tuesday with
highs running perhaps 5-10F above average and just a few isolated
showers and thunderstorms, mainly confined to the vicinity of the
higher terrain.

This break period looks short-lived though, as most models indicate
the western flank of the upper level ridge over Arizona breaking
down on Wednesday, allowing for the monsoon moisture to push through
once again. Some subtle vort-maxes will also be pulled out of the
southwest, helping to enhance shower and thunderstorm activity. This
overall pattern looks to mainly hold through the second half of next
week with a series of weak shortwaves locally enhancing lift for
thunderstorms. While the timing of those features is uncertain at
this lead time, there is moderate confidence in a fairly active
pattern of afternoon and evening showers and thunderstorms beginning
again on Wednesday (possibly late) and continuing into Friday. Most
model guidance shows the monsoon pattern at least weakening by
Saturday, though it's a little early to say if we'll completely dry
out or just see lower storm coverage.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 532 PM MDT Sat Aug 17 2024

VFR expected at all terminals through the forecast period. VCTS
and VCSH will cause gusty winds through 3Z this evening for
southeast WY terminals. Wind gusts of 20-40 knots this evening
can be expected before all terminals see wind gusts of 12 knots
or less overnight. Sunday will bring another round of afternoon
wind gusts of 15-25mph at times.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...TJT
LONG TERM...MN
AVIATION...BW
Hazardous weather outlook, Aug 17, 4:51 AM MST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
551 AM MDT Sat Aug 17 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
551 AM MDT Sat Aug 17 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 17, 4:16 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
516 PM MDT Sat Aug 17 2024

WYZ109-111-180000-
Central Carbon County WY-Southwest Carbon County WY-
516 PM MDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CARBON COUNTY
THROUGH 600 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Creston Junction, or 16 miles southeast of Wamsutter,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of west central Carbon
County.

This includes Interstate 80 in Wyoming between mile markers 200 and
206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 10793 4166 10751 4182 10751 4184 10742
      4163 10724 4127 10791
TIME...MOT...LOC 2316Z 239DEG 12KT 4155 10769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brothers
Special weather statement, Aug 17, 4:21 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Sat Aug 17 2024

WYZ109-112-113-180000-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Central Carbon County WY-
521 PM MDT Sat Aug 17 2024

...THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CARBON COUNTY THROUGH 600
PM MDT...

At 521 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Little Sandstone Creek Campground to near Hudson
Park Wilderness. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saratoga, Encampment, Riverside, Saratoga Lake Campground, Battle
Lake, Skyline, Jack Creek Campground, High Savery Reservoir, Hudson
Park Wilderness, Haskins Creek Campground, Battle Pass, Shively
Field, Odd Fellows Campground, Saratoga Lake, Lost Creek Campground,
Little Sandstone Creek Campground, Hog Park Campground, Bottle Creek
Campground, Battle Creek Campground, and Hog Park Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4101 10714 4124 10737 4157 10686 4112 10651
      4100 10687
TIME...MOT...LOC 2321Z 235DEG 32KT 4120 10720 4104 10701

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brothers
Special weather statement, Aug 17, 4:48 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
548 PM MDT Sat Aug 17 2024

WYZ104-109-180015-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
548 PM MDT Sat Aug 17 2024

...A THUNDERSTORM WILL IMPACT NORTH CENTRAL CARBON COUNTY THROUGH
615 PM MDT...

At 547 PM MDT, Doppler radar was tracking a thunderstorm near
Rawlins Municipal Airport, or near Rawlins, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rawlins, Sinclair, Rawlins Municipal Airport, Dugway Campground,
Separation Lake, Seminoe State Park, and Carbon County Fairgrounds.

This includes Interstate 80 in Wyoming between mile markers 208 and
219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4224 10717 4202 10681 4169 10723 4190 10751
      4198 10750
TIME...MOT...LOC 2347Z 218DEG 20KT 4184 10725

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brothers
Local storm report, Aug 17, 4:55 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
555 PM MDT Sat Aug 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Tstm Wnd Gst     2 NE Rawlins            41.80N 107.20W
08/17/2024  M55 MPH          Carbon             WY   ASOS

            ASOS station KRWL 1 ENE Rawlins.

&&

BW

The radar

The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
August 17, 4:58 PM MST
Where
Carbon County, 0.69 mi S of (Rwl)rawlins Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.800, -107.200

Rawlins Airport ASOS station (KRWL) measured wind gust.

Thunderstorm Wind, Carbon

When
August 17, 5:02 PM MST
Where
Carbon County, 11.78 mi ESE of Riverside
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.140, -106.580

WYDOT mesonet station Skyline (KSKL) along WY Highway 230 measured wind gust 12 miles east-southeast of Encampment.

Thunderstorm Wind, Carbon

When
August 17, 5:36 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.510

WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured wind gust 7 miles northwest of Elk Mountain.

Thunderstorm Wind, Carbon

When
August 17, 5:42 PM MST
Where
Carbon County, 2.48 mi SE of Elk Mountain
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.670, -106.370

WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured wind gust 3 miles east-southeast of Elk Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194187, 1194186, 1194183, 1194182.